Wisconsin, 2005

Tornado and Hail in Wisconsin, May 6, 2005

May 6, 2005 · NWS MKX · 21 events in 5 counties and zones

Scattered, severe thunderstorms affected parts of south-central and southeast Wisconsin with large hail on the order of 3/4 to 1-inch diameter hail, powerful downburst winds, and locally heavy rains. In addition, a weak tornado was observed northwest of Pipe over Lake Winnebago in Fond du Lac County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered, severe thunderstorms affected parts of south-central and southeast Wisconsin with large hail on the order of 3/4 to 1-inch diameter hail, powerful downburst winds, and locally heavy rains. In addition, a weak tornado was observed northwest of Pipe over Lake Winnebago in Fond du Lac County. Hail caused one thousand dollars in damage to a vehicle in the central part of Dodge County, and fell long enough to cover the ground white at a location 1 mile northeast of Watertown in Dodge county. The storms also produced locally heavy rains as they moved southeast. Urban flooding was reported in Waunakee (Dane Co.) at 549 PM CDT due to heavy rainfall rates of 1 to 2 inches per hour resulting in "water over the curb." High pressure in the Ohio Valley helped to push maximum temperatures into the lower 70s and dew points into the lower 50s on southwesterly winds on May 6. A cold front approaching south-central and southeast Wisconsin from the north-northwest interacted with the marginally warm and humid airmass to produce the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 6, 1:30 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 6, 1:30 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT FRI MAY 6 2005

.DISCUSSION...FORECAST CONCERNS FOCUS ON PRECIP THREAT DURING SHORT
TERM PERIOD.  ENHANCED FORCING ASSOCD WITH LEFT EXIT REGION OF 300MB
JET PUSHING SOUTHEAST OF FORECAST AREA THIS AFTERNOON.  MRNG SHOWERS
AND THUNDERSTORMS DEPOSITED BTWN ONE HALF INCH AND THREE QUARTERS
INCH IN SOME LOCATIONS.  ATTENTION FOR REST OF THIS AFTN AND EVE
FOCUSES ON WEAK LOBE OF S/W VORTICITY OVR NRN WI AND APPROACHING
WEAK SFC BOUNDARY. ELEVATED LAPSE RATES AROUND 7 DEGREES AND SPC
MESOANALYSIS PAGE SHOWS MUCAPE VALUES OF 1500 J/KG OVR CENTRAL WI AT
18Z...AND RUC SOUNDING SHOWS FZLVL OF 9300FT.  CONVECTION BREAKING
OUT ALONG AXIS OF HIGHER DEWPTS OVR NERN WI SO WL CARRY SCT T INTO
NRN AND ERN AREAS REST OF AFT AND EARLY EVE...WHERE BEST LOW LEVEL
CONVERGENCE LOCATED...DMSHG TO CHC THIS EVE.

BEHIND THIS LAST WEAK FORCING AREA...ENHANCED SUBSIDENCE FM AXIS OF
UPR LEVEL JET SHIFTING EWD TNGT WITH RIGHT ENTRANCE REGION SETTLING
INTO WRN GREAT LAKES LTR TNGT. WINDS BECOMING NELY TNGT BEHIND
CDFNT.  WITH DEWPTS IN UPR 40S TO MID 50S AND WINDS BECOMING ONSHORE
NEAR LAKE SHORE...POTENTIAL FOR FOG DVLPG BUT LWRG DEWPTS MAY DRY
OUT ATMOSPHERE BEFORE HAND.  WL ADD PATCHY FOG ONLY IN ERN AREAS FOR
NOW.

DEWPTS OVERDONE BY GUIDANCE FOR LTR TNGT INTO SAT.  MUCH MORE STABLE
CONDITIONS ACROSS FORECAST AREA ON SATURDAY SO PULLED POPS IN
CENTRAL AND ERN AREAS BUT LEFT IN EAST...CLOSER TO VICINITY OF
STRENGTHENING WMFNT OVR IA...NRN IL.  LOW LEVEL JET OF 40 TO 50 KTS
FOCUSED INTO SRN MN/W CNTRL WI SAT NIGHT AND THICKNESS FIELD MAY
CARRY SOME OF THE NIGHT TIME CONVECTION INTO CENTRAL/SRN WI LATE IN
THE NIGHT INTO SUN MRNG.  THICKNESS RIDGE SETS UP OVER WI LATER SUN
INTO SUN NIGHT AND SECOND WEAKER LLJ WITH LOW LEVEL MOISTURE FLUX
CONV...HENCE WL CONT WITH MID LEVEL POPS AT THIS TIME FRAME WITH
BEST THREAT OF WIDESPREAD PRECIP MON INTO MON NGT.

ALL EXTENDED GUIDANCE INCLUDING GFS...UKMO...ECMWF AND CANADIAN IN
GOOD AGREEMENT ON CARRYING S/W TROF THRU WESTERN GREAT LAKES ON
MON/TUE TIME FRAME...HWVR UKMT AND ECMWF TAKE FRONTAL BOUNDARY WELL
SOUTH INTO THE MID MS VALLEY WHILE GFS HOLDS FRONT FARTHER NORTH.
LATEST GFS DOES CONTINUES TREND IN SLOWING SYSTEM DOWN EARLY NEXT
WEEK...HENCE WL LEAN TWD GFS SOLUTION BUT PREFER FARTHER SOUTHWARD
PENETRATION OF COOL FRONT.  HENCE WL BEEF UP POPS TO LKLY CATEGORY
AS MAIN S/W TROF MOVES THRU MON INTO MON NGT.

5H HEIGHT ANOMOLY SLIGHTLY ABV NORMAL WITH FLATTENING UPSTREAM TROF
CENTERED ON 05/14...HENCE UNSETTLED WEATHER WILL CONTINUE THROUGH
THE LATER PERIODS OF NEXT WEEK.  FAIR AGREEMENT IN GFS ENSEMBLES IN
EARLY PERIODS OF EXTENDED PERIOD.  FRONTAL BOUNDARY OVER CENTRAL MS
VLY EXPCD TO PUSH NORTHWARD WED INTO THU RETURNING PRECIP THREAT
ACRS SRN WI BY THU.  ENSEMBLE POPS QUITE HIGH FOR WED NGT INTO THU
TIME FRAME.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MBK
Hazardous weather outlook, May 6, 4:00 AM CST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT FRI MAY 6 2005

WIZ046-047-051-052-056>060-062>072-061600-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THE
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN WISCONSIN
SATURDAY THROUGH MONDAY EVENING. THERE WILL BE ANOTHER CHANCE
OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...    WWW.CRH.NOAA.GOV/MKX      /LOWER CASE/

LMZ643>646-665-061600-
SHEBOYGAN WI TO WINTHROP HARBOR ILLINOIS
500 AM CDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...    WWW.CRH.NOAA.GOV/MKX      /LOWER CASE/

ZAJDEL

In the hours before

Local storm report, May 6, 2:23 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
323 PM CDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             GREEN LAKE              43.84N 88.96W
05/06/2005  0.25 INCH        GREEN LAKE         WI   LAW ENFORCEMENT

            PEA SIZED HAIL IN GREEN LAKE REPORTED AT SOUTH AND LAKE
            INTERSECTION

&&

DRH
Local storm report, May 6, 2:45 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
345 PM CDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             4 NW BARABOO            43.51N 89.80W
05/06/2005  0.25 INCH        SAUK               WI   LAW ENFORCEMENT

&&

PSPEICHE

The radar

The Milwaukee radar (KMKX), 36 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 tornado, 1 heavy rain. Local standard time, as filed.

Tornado, Fond du Lac

When
May 6, 3:29 PM CST to 3:31 PM CST
Where
Fond du Lac County, 3 mi NW of Pipe
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
42.917, -88.983

A brief, weak tornado was spotted about 3.2 to 3.0 miles northwest of Pipe (Fond du Lac Co.) just inside the county line over Lake Winnebago. There were no reports of damage. This tornado was a continuation of a tornado that spun up over Lake Winnebago about 7.8 miles east-southeast of Oshkosh in Winnebago County at 1324CST and moved to a point 3.7 miles southwest of Brothertown at 1329CST in extreme southwest Calumet County. This tornado was seen by a severe weather spotter from Calumet County. The surface position is and F-scale rating are estimated and based on the spotter's report.

Hail, Fond du Lac

When
May 6, 3:52 PM CST
Where
Fond du Lac County, Waucousta
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.867, -88.333

Hail, Dodge

When
May 6, 4:12 PM CST
Where
Dodge County, 3 mi S of Beaver Dam
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.100, -88.900

Hail, Dodge

When
May 6, 4:25 PM CST to 4:28 PM CST
Where
Dodge County, Lowell
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Minor damage to a vehicle.

Hail, Fond du Lac

When
May 6, 4:27 PM CST to 4:30 PM CST
Where
Fond du Lac County, 5 mi W of Fond du Lac
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.183, -88.983

Hail, Fond du Lac

When
May 6, 4:30 PM CST
Where
Fond du Lac County, Fond du Lac
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.950, -88.367

Hail, Dane

When
May 6, 4:30 PM CST
Where
Dane County, 2 mi E of Mc Farland
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -88.833

Hail, Dane

When
May 6, 4:48 PM CST
Where
Dane County, Waunakee
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.333, -88.800

Heavy Rain, Dane

When
May 6, 4:49 PM CST
Where
Dane County, Waunakee
Reported by
LAW ENFORCEMENT
Coordinates
42.933, -88.400

Hail, Dane

When
May 6, 5:02 PM CST to 5:10 PM CST
Where
Dane County, 4 mi NE of Madison
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.783, -88.550

Hail, Dodge

When
May 6, 5:15 PM CST
Where
Dodge County, 1 mi NE of Watertown
Measured
0.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
43.650, -88.250

Hail accumulated to cover the ground white. Minor damage to a vehicle.

Hail, Dane

When
May 6, 5:30 PM CST
Where
Dane County, 4 mi E of Mc Farland
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.783, -88.450

Hail, Dane

When
May 6, 5:40 PM CST
Where
Dane County, Stoughton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.217, -88.700

Hail, Waukesha

When
May 6, 5:43 PM CST
Where
Waukesha County, Oconomowoc
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.017, -89.250

Hail, Waukesha

When
May 6, 6:00 PM CST
Where
Waukesha County, 1 mi S of Dousman
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.183, -89.450

Hail, Dane

When
May 6, 6:14 PM CST
Where
Dane County, 2 mi ENE of Albion
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.100, -89.367

Hail, Waukesha

When
May 6, 6:15 PM CST
Where
Waukesha County, North Prairie
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.917, -89.217

Hail, Waukesha

When
May 6, 6:20 PM CST
Where
Waukesha County, Mukwonago
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.017, -89.200

Hail, Jefferson

When
May 6, 6:28 PM CST
Where
Jefferson County, 2 mi N of Busseyville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.900, -89.033

Hail, Jefferson

When
May 6, 7:10 PM CST
Where
Jefferson County, Waterloo
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.117, -88.483

Hail, Jefferson

When
May 6, 7:42 PM CST
Where
Jefferson County, 1 mi N of Lake Mills
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.000, -88.467

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyThe tornado archive for Wisconsin, 2005Warnings in Wisconsin, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454004, 5454003, 5454006, 5454007, 5454005, 5451584, 5451586, 5451587, 5451598, 5451585, 5451583, 5451589, 5451588, 5451591, 5451592, 5451590, 5451593, 5451594, 5451595, 5451596, 5451597.